Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 122, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2014, 9:33 PM CDT for Cloud County, Republic County, Kansas. It was in force for 57 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2014, 9:33 PM CDT (02:33 UTC)
- Expired
- Aug 17, 2014, 10:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 10:00 PM CDT | TSTM WND DMG | Courtland, KS | TREE DOWN ACROSS THE ROAD IN COURTLAND. |
| Aug 17, 10:00 PM CDT | NON-TSTM WND DMG | Courtland, KS | TREE DOWN ACROSS THE ROAD IN COURTLAND. |
| Aug 17, 10:04 PM CDT | TSTM WND DMG | Nw Courtland, KS | TWO INCH LIMBS DOWN AND TREES BENDING OVER WITH ESTIMATED WIND OF 60-70 MPH |
| Aug 17, 10:05 PM CDT | TSTM WND DMG | Scandia, KS | POWER LINES AND TREES DOWN WHICH ARE BLOCKING EMERGENCY SERVICES FROM ENTERING THE TOWN. |
| Aug 17, 10:11 PM CDT | TSTM WND DMG | 6 E Scandia, KS | POWER LINES DOWN. TIME ESTIMATED BASED ON RADAR. |
| Aug 17, 10:16 PM CDT | TSTM WND GST 54 | Concordia, KS | |
| Aug 17, 10:17 PM CDT | TSTM WND DMG | 1 Ene Courtland, KS | TREES BLOWING AND BENDING SIGNIFICANTLY. ESTIMATED WIND GUSTS OF 60 MPH. |
| Aug 17, 10:17 PM CDT | TSTM WND GST 60 | 1 Ene Courtland, KS | TREES BLOWING AND BENDING SIGNIFICANTLY. ESTIMATED WIND GUSTS OF 60 MPH. |
| Aug 17, 10:19 PM CDT | TSTM WND GST 60 | 6 N Glasco, KS | 3 INCH LIMBS DOWN AND WINDS ESTIMATED AT LEAST 60 MPH ALTHOUGH COULD BE HIGHER. |
| Aug 17, 10:21 PM CDT | TSTM WND DMG | 2 S Belleville, KS | POWER LINES DOWN. TIME ESTIMATED BASED ON RADAR. |
| Aug 17, 10:29 PM CDT | TSTM WND GST 60 | Concordia, KS | |
| Aug 17, 10:40 PM CDT | TSTM WND DMG | Belleville, KS | LAW ENFORCEMENT OFFICE HAD REPORTS OF POWER LINES DOWN AND MEDIUM SIZED TREES UPROOTED. ESTIMATED WINDS OF 55-70 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 9:07 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
058
WUUS53 KTOP 180233
SVRTOP
KSC029-157-180330-
/O.NEW.KTOP.SV.W.0122.140818T0233Z-140818T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
933 PM CDT SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1030 PM CDT
* AT 931 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF SUPERIOR TO WEBBER TO 20 MILES
WEST OF RANDALL...AND MOVING SOUTHEAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS HAVE REPORTED WIDESPREAD WIND
SPEEDS OF 60 TO 80 MPH WITH THIS STORM IN SOUTHERN
NEBRASKA.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
REPUBLIC AND COURTLAND AROUND 950 PM CDT.
SCANDIA AROUND 1000 PM CDT.
JAMESTOWN AND NORWAY AROUND 1005 PM CDT.
BELLEVILLE AROUND 1010 PM CDT.
CONCORDIA AROUND 1015 PM CDT.
CUBA AROUND 1020 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS SOUTHERN NEBRASKA. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4000 9737 3997 9737 3955 9758 3933 9793
4000 9794
TIME...MOT...LOC 0232Z 314DEG 39KT 4010 9801 3992 9810
3974 9839
HAIL...1.00IN
WIND...70MPH
$$
BARJENBRUCH2 follow-up statements
855
WWUS53 KTOP 180252
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT SUN AUG 17 2014
KSC029-157-180330-
/O.CON.KTOP.SV.W.0122.000000T0000Z-140818T0330Z/
REPUBLIC-CLOUD-
952 PM CDT SUN AUG 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLOUD AND REPUBLIC COUNTIES UNTIL 1030 PM CDT...
AT 947 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 10 MILES NORTH OF HARDY TO FORMOSO TO 10 MILES WEST OF
RANDALL...AND MOVING SOUTHEAST AT 45 MPH. THE STRONGEST WINDS ARE
LIKELY TO IMPACT WESTERN REPUBLIC AND NORTHWEST CLOUD COUNTY...WHILE
THE MOST LIKELY AREA FOR LARGE HAIL WILL BE IN NORTHWEST AND CENTRAL
REPUBLIC COUNTY.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED. THIS STORM HAS A HISTORY OF WIDESPREAD
DAMAGING WINDS IN SOUTHERN NEBRASKA.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
SEVERE THUNDERSTORMS WILL BE NEAR...
REPUBLIC AROUND 955 PM CDT.
SCANDIA AROUND 1000 PM CDT.
JAMESTOWN AND NORWAY AROUND 1005 PM CDT.
CONCORDIA AND BELLEVILLE AROUND 1015 PM CDT.
MUNDEN AROUND 1020 PM CDT.
CUBA AROUND 1030 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS SOUTHERN NEBRASKA. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4000 9737 3997 9737 3955 9758 3933 9793
4000 9794
TIME...MOT...LOC 0250Z 314DEG 39KT 4013 9785 3978 9792
3960 9821
HAIL...1.00IN
WIND...70MPH
$$
BARJENBRUCH219
WWUS53 KTOP 180309
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT SUN AUG 17 2014
KSC029-157-180330-
/O.CON.KTOP.SV.W.0122.000000T0000Z-140818T0330Z/
REPUBLIC-CLOUD-
1009 PM CDT SUN AUG 17 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLOUD AND REPUBLIC COUNTIES UNTIL 1030 PM CDT...
AT 1005 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHESTER TO 5 MILES NORTHWEST OF CONCORDIA TO
ASHERVILLE...AND MOVING SOUTHEAST AT 55 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS WERE REPORTING TREES AND LIMBS
DOWN WITH 60 TO 70 MPH WINDS IN THE COURTLAND AREA.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
SEVERE THUNDERSTORMS WILL BE NEAR...
CONCORDIA AROUND 1010 CDT.
NORWAY NOW.
COURTLAND NOW.
JAMESTOWN NOW.
MUNDEN AROUND 1015 PM CDT.
CUBA AROUND 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4000 9737 3997 9737 3955 9758 3933 9793
4000 9794
TIME...MOT...LOC 0307Z 318DEG 46KT 3998 9766 3962 9769
3944 9798
HAIL...1.00IN
WIND...70MPH
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 8:26 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 17, 8:26 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 826 PM CDT Sun Aug 17 2014 .UPDATE... Issued at 812 PM CDT SUN AUG 17 2014 Monitoring two MCS complexes tracking southeast over southern Nebraska and north central Kansas. The Nebraska cluster maintains a strong outflow boundary around 50 MPH gusting out ahead of the main line showing a history of 60 to 70 mph winds. Thunderstorm cluster in Kansas has recently reported wind gusts near 60 mph. Environment ahead of the system is characterized currently by 3500 J/KG of MLCAPE and effective shear increasing to near 30 KTS as a southwesterly LLJ ramps up over north central Kansas. Current thinking is similar to latest runs of the HRRR depicting the two clusters converging as they track south and east over the CWA. Have therefore increased precip chances over north central Kansas. Instability gradient weakens towards central and eastern portions of northeast Kansas and would expect the cluster to weaken in severity between midnight and 7 AM. Between now and midnight, slight risk of severe weather was expanded across north central areas where wind gusts between 50 and 60 mph and small hail are possible. && .SHORT TERM...(This Evening through Monday) Issued at 343 PM CDT SUN AUG 17 2014 Water vapor imagery showing next shortwave trough and associated frontal boundary moving thru northwest NE. Thunderstorms have developed over north central NE and should propagate southeastward within moisture axis situated across central NE into far northern KS that will lift slowly northward through the night. Expect NE convection to weaken later this evening with the loss of heating and weaker shear further south towards the KS border. Will still however keep the high chance pops near the NE border and decrease southward in weaker warm air advection. The most likely period will be near the state line towards sunrise in the far northeast corner. Lows tonight will be in the middle to upper 60s. More mixing and increasing clouds should limit fog potential tonight. Front to the north will move southeast and bisect the cwa northeast to southwest by mid to late afternoon. Axis of higher cape will set up along and ahead of the front. Although the shear along the front will not be as strong as further north and a capping inversion will be in place...expect afternoon heating and weak convergence along the front to allow at least some isolated thunderstorms to develop. If they do...a deeply mixed atmosphere with temps well into the middle and upper 90s would favor potential strong wind gusts with any convection that forms. Will keep highest chance pops along and ahead of the front...or primarily just north and west of the Turnpike. .LONG TERM...(Monday Night through Sunday) Issued at 343 PM CDT SUN AUG 17 2014 Expect scattered convection Monday evening as the frontal along the frontal boundary as it slowly moves southeast. NAM showing MUCAPE around 5000 J/KG with around 35 to 40kts of bulk shear into the early evening hours. Could see a few strong to severe storms with strong wind gusts the main hazard. The front should sag south of the CWA Tuesday morning before moving northward as a warm front Tuesday afternoon and Tuesday night. Isentropic lift over the warm front should generate elevated thunderstorms mainly across the northern CWA. Areas near Highway 36 will have a small chance of morning thunderstorms on Wednesday. Wednesday night through Saturday will see ridge building over the Southern and Central Plains. Periodic waves will move through the flow and models differ on timing and resultant precipitation placement. Will continue with low end chances of precipitation, mainly nocturnal. GFS and ECMWF diverge with the timing of an upper level trough with the GFS keeping the upper trough over the western states while the ECMWF is much further east over the central U.S.. Will go dry on Sunday given the large differences for now. Temperatures will be above normal through much of the period. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 638 PM CDT SUN AUG 17 2014 Monitoring the evolution of TSRA over western Kansas and central Nebraska. Latest guidance is beginning to trend toward convection weakening west of KMHK by 12Z. Confidence was not high enough to mention thunder at KMHK at this time. Second concern is fog potential before cloud cover arrives. MVFR to IFR fog is possible at KTOP after 09Z while increased winds and cloud cover at KMHK/KFOE may hinder lower visibilities. Fog is expected to dissipate around 14Z as mixing increases. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Bowen SHORT TERM...63 LONG TERM...53 AVIATION...Bowen
Hazardous weather outlook, Aug 17, 8:36 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 836 PM CDT SUN AUG 17 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-190145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 836 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE STORMS ARE POSSIBLE FOR LOCATIONS ALONG AND NORTH OF A LINE FROM MINNEAPOLIS TO CLAY CENTER AND SENECA. TIMING FOR STORMS TO IMPACT REPUBLIC COUNTY IS AFTER 10 PM. MAIN HAZARDS ARE GUSTY WINDS UP TO 60 MPH AND SMALL HAIL. THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN AS THEY TRACK SOUTH AND EAST AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM CHANCES CONTINUE THROUGH MID WEEK...SHIFTING NORTHWARD THROUGH WEDNESDAY. THE BEST CHANCES FOR THUNDERSTORMS WILL OCCUR MONDAY AFTERNOON INTO MONDAY NIGHT WITH THE POTENTIAL FOR LOCALLY STRONG WIND GUSTS. A PERIOD OF RELATIVELY HOT WEATHER IS ANTICIPATED WEDNESDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS PORTIONS OF NORTH CENTRAL KANSAS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 10:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 60 min |
| Aug 17, 10:13 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 62 min |
| Aug 17, 10:27 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 48 min |
| Aug 17, 10:53 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 52 min |
| Aug 17, 11:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 42 min |
| Aug 17, 11:41 PM CDT | Special Weather Statement | TOP | Geary, Morris, Riley, Wabaunsee | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.